How birth control pills affect your weight

Wondering what’s going on 카오스 헤드 다운로드? Do those jeans you used to look great in, just seem too tight now? No longer feeling confident enough to wear your bikini this summer? If you’re on a birth control pill, you’re probably asking yourself: “Is my contraception making me gain weight?”

Do birth control pills cause weight gain?

There are 2 different types of birth control pills:

  • COC pills (combined oral contraceptive pills, which contain both oestrogen and progesterone)
  • Progesterone-only pills (and injections)

Current research shows that COC pills do NOT cause weight gain, but progesterone-only pills (and injections) CAN cause some weight gain in some women.

What happens to women’s weight whilst taking COC pills?

  • women tend to retain more fluid (rather than gain extra fat), making it feel as if there’s been weight gain
  • this tends to cause swollen ankles, breast tenderness and weight gain of less than 2.2 kilograms
  • fluid retention tends to occur in the first few months of taking a COC pill, but is temporary and should go away within 2-3 months
  • fluid retention is usually not of a large amount and it doesn’t happen to all women

What happens to women’s weight whilst taking progesterone-only pills (or injections)?

  • progesterone-only pills/injections can cause an increase in appetite
  • they can cause pill-related depression, leading to possible weight gain
  • certain women are more at risk of weight gain on progesterone-only pills/injections than others:
    • adolescents who are already overweight or obese
    • women who gain weight rapidly in the first few months of use
Read  How to get off the booze train

In debunking the myth that birth control pills (COC pills) cause weight gain, we need to consider the following:

  • the COC pill can cause cyclical up-and-downs in weight, but rarely causes weight gain
  • studies show people have a natural tendency to gain weight throughout their lives, hence just being a year older can be a more likely cause of weight gain than being on a COC pill.
  • we need to be aware of the effect other factors (such as diet, genetic make-up, exercise and our psychological well-being) have on our weight.
  • an exercise routine that includes weight-training can increase muscle mass, causing apparent weight gain
  • there may be an underlying medical condition (such as an underactive thyroid gland) causing weight gain
  • it’s true that the original birth control pills from the 1960’s did cause weight gain because they were much higher in dose, but today’s COC pills contain much lower dosages and don’t really cause significant weight gain.

Finally, if your doctor does believe your weight gain is related to your birth control pill, consider changing your COC pill to one of a different dose, or one with a different type of progesterone.